Missouri, 2024

Tornadoes and Flash Flooding in Missouri, November 4 to 5, 2024

November 4 to 5, 2024 · NWS LSX · 18 events in 10 counties and zones

Overnight on Sunday, November 3rd, a shield of rain and thunderstorms moved into the bi-state area. By Monday morning, persistent rainfall resulted in fatal flash flooding in southeast Missouri, with one fatality occurring in Iron County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
$425,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Overnight on Sunday, November 3rd, a shield of rain and thunderstorms moved into the bi-state area. By Monday morning, persistent rainfall resulted in fatal flash flooding in southeast Missouri, with one fatality occurring in Iron County. Later on Monday evening, a QLCS produced two EF-0 tornadoes in east-central Missouri and shifted the axis of heaviest rain to the north. Due to the shift northward, record rainfall amounts caused deadly flash flooding in the St. Louis metropolitan area on Tuesday morning with two fatalities caused by rising waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Nov 4, 2:58 AM CST, 2 hours 2 minutes earlier. Its key messages:

  • On and off rain, heavy at times, continues today into tonight. One final round of thunderstorms is expected to move in from the west this evening and cross the region tonight.
  • Thunderstorms tonight will have the potential to produce damaging winds and tornadoes, mainly in the evening hours. It's unclear how quickly these storms will weaken as they move east overnight.
  • We will get at least a couple of days break from the rain this week with dry conditions and seasonable temperatures through midweek. The next rain chances come this weekend.
Area forecast discussion, Nov 4, 2:58 AM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
258 AM CST Mon Nov 4 2024

.KEY MESSAGES...

- On and off rain, heavy at times, continues today into tonight.
  One final round of thunderstorms is expected to move in from
  the west this evening and cross the region tonight.

- Thunderstorms tonight will have the potential to produce
  damaging winds and tornadoes, mainly in the evening hours.
  It's unclear how quickly these storms will weaken as they move
  east overnight.

- We will get at least a couple of days break from the rain this
  week with dry conditions and seasonable temperatures through
  midweek. The next rain chances come this weekend.

&&

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 249 AM CST Mon Nov 4 2024

Early this morning we continue to be underneath a deep southwesterly
flow aloft between a deep trough over the Southwest US and a high
amplitude ridge over the East Coast. Wave after wave of
thunderstorms have been developing over the Southern Plains the last
few days where moisture continues to be fed northward on a low level
southerly flow. From there, the moisture advects northeastward with
the mid level flow in the form of showers and embedded
thunderstorms. This morning the southerly flow is riding up and over
a surface warm front stretching from southern Oklahoma through
northern Arkansas, serving as the primary focusing mechanism for
storm initiation. This puts much of our area downstream with a
near continuous area of moderate rainfall.

PWATs over 1.6 inches, near the max for this time of year,
indicate a very moisture-rich environment leading to heavy
rainfall totals. Thankfully, though, so far this rain has been
coming down at a steady pace (0.25 to 0.5 per hour) onto dry
ground that is able to quickly absorb it. The best potential for
flash flooding would be with any more intense convection which can
develop and produce heavier rainfall rates (1 to 2 inches per
hour). This has thus far been limited by weak instability.
However, the low level warm front does extend northeastward into
southeast Missouri and will serve as a focus for new shower and
thunderstorm development for the next several hours. If a bit more
instability develops then rainfall rates could quickly ramp up
and a greater flash flood threat could develop. While this
potential does exist through this morning across southeast
Missouri, confidence is fairly low that we will get the
instability needed to produce the rainfall rates necessary for
flash flooding.

Convective initiation along the warm front tapers off around mid to
late morning which may lead to a relative break in the rainfall from
midday into the afternoon. Although the moist southwest flow does
continue while the warm front lifts north so some on and off showers
remain possible through the day. The upper trough begins to move out
of the southern Rockies and into the Plains today. As it does so,
greater synoptic scale forcing will lead to a more focused area of
lift along and ahead of a Pacific style cold front. This will
initiate a line of thunderstorms over Oklahoma and Kansas which will
move steadily eastward this evening and through the overnight hours.

The environment ahead of the front is characterized by very strong
shear, including low level directional shear, but with more limited
surface based instability. Instability is greatest across Kansas and
Oklahoma and into western Missouri late this afternoon and this
evening, and it's this area that has the greatest severe weather
threat. Damaging winds and tornadoes are the primary severe weather
hazards, but extreme PWATs suggest heavy rainfall rates will also
accompany these storms. There is some potential for training
especially toward the more northern portion of the line where the
warm front may also play a role in convective initiation. Here the
line may move more slowly, allowing greater residence time in the
heavier downpours and thus greater overall rainfall amounts. This
will come with at least some threat for flash flooding, although we
continue to think that threat is low due to a lack of overlap with
the more significant rainfall this morning.

Instability decreases with eastward extent, and the broader
convective line will be entering our area after 6PM tonight when
surface based instability will be becoming diurnally limited. So
we expect the line to weaken as it moves east this evening,
although just how quickly it does so is a bit unclear. Considering
the strong synoptic forces at work, it's possible that more
surface based instability remains into the evening even as the
line reaches the Mississippi River near or after midnight. While
the convective line is the dominant feature, it is also possible
that more discrete thunderstorms develop ahead of the line in the
mid afternoon. If this occurs, the storms will quickly develop
into supercells with the potential for tornadoes in the highly
sheared environment. Storms along the dominant line are more
likely to be multicellular with the potential for QLCS tornadoes
and damaging winds.

The line of thunderstorms, and the cold front, continue pushing
eastward overnight and into Tuesday. The rainfall ends with the
passage of the front, so rain chances decrease from west to east
through the day Tuesday. The air mass behind this front is not
particularly cold, but it is drier. Temperatures Tuesday will be
seasonable, in the 60s.

Kimble

&&

.LONG TERM...  (Tuesday Night through Sunday)
Issued at 249 AM CST Mon Nov 4 2024

The trough heads off to the northeast, so the low level front loses
its push eastward not long after it exits our area on Tuesday. This
means our area will get into the drier air, but the low level
moist air mass does remain lurking not too far away over the Deep
South and the Ohio Valley. We'll have at least a couple days break
from the rain with seasonable temperatures, near 60 for highs,
and some cooler nights in the drier air (40s).

Meanwhile, the next trough is moving onshore into the Pacific
Northwest today and will dig toward the Four Corners by midweek
helping to perpetuate the southwesterly flow through the middle
of the country. The low level moisture will begin to ooze back to
the west and north later in the week just in time for this trough
to exit the Rockies and into the Plains. This sets up our next
round of rainfall which should be of shorter duration this time.
Model guidance varies on how quickly the trough exits, so there
is some timing uncertainty on the rain. NBM PoP maxes out at 50-60
percent on Saturday as this is when the majority of the guidance
brings the trough through our area. However, our confidence in
rain is considerably higher than that (near 100 percent), we're
just not sure if we'll see that on Friday, Saturday, or Sunday.
The result is the PoP gets spread out over each of those periods
due to that timing uncertainty even though we know it won't be
raining all 3 days. At this time it's unclear whether we will get
into the warm sector ahead of this wave. If we do, then there will
be a greater threat for thunderstorms and more significant
rainfall.

Kimble

&&

.AVIATION...  (For the 06z TAFs through 06z Monday Night)
Issued at 1108 PM CST Sun Nov 3 2024

Widespread rain, heavy at times, has spread into the region and will
continue through overnight into Monday morning, leading to MVFR to
IFR flight conditions at all terminals. Additionally, an embedded
line of thunderstorms will track eastward across central MO toward
the Mississippi River, including KCOU, KJEF, and St. Louis metro
terminals. The greatest coverage of rain and embedded thunderstorms
is anticipated to gradually shift southeastward early Monday
morning, lingering longest at St. Louis metro terminals, possibly
through midday. MVFR and IFR stratus will persist and increase in
coverage through the afternoon and evening across the region with
IFR ceilings most likely/prevalent at KCOU and KUIN. Another round
of showers and thunderstorms is expected Monday evening into
overnight, possibly strong to severe. Thunderstorms should be most
intense in central MO during the evening, before gradually weakening
overnight with some uncertainty in how much thunder will occur at
St. Louis metro terminals. South-southeasterly winds will persist
through the TAF period, gusting to 20 to 25 kt at times, primarily
Monday evening.

Pfahler

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Nov 4, 3:05 AM CST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
305 AM CST Mon Nov 4 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-050915-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
305 AM CST Mon Nov 4 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are expected today and tonight. Some could be severe,
mainly in central Missouri this evening. The primary threats are
damaging winds and a few tornadoes, along with locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms end Tuesday morning. Otherwise no hazardous weather is
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Kimble

The radar

The St Louis radar (KLSX), 87 km away, was scanning. The volume nearest the first event began at 10:59 UTC.

Open the radar archive at this moment

Event by event

7 heavy rain, 6 flash flood, 3 tornado, 2 flood. Local standard time, as filed.

Heavy Rain, Washington

When
November 4, 5:00 AM CST to November 5, 8:00 AM CST
Where
Washington County, 2.58 mi WSW of Potosi
Reported by
CoCoRaHS
Coordinates
37.930, -90.840

A Cocorahs station 3.2 W Potosi measured 8.8 inches of storm total rainfall between November 4th and 5th.

Heavy Rain, Reynolds

When
November 4, 6:00 AM CST to November 5, 1:00 PM CST
Where
Reynolds County, 1.1 mi W of Oates
Reported by
Public
Coordinates
37.570, -91.070

A Twitter user reported 10.8 inches of storm total rainfall between November 4th and 5th.

Heavy Rain, Iron

When
November 4, 6:00 AM CST to November 5, 2:00 PM CST
Where
Iron County, 4.59 mi WNW of Banner
Reported by
Mesonet
Coordinates
37.720, -90.930

The mesonet station in Council Bluff measured 7.94 inches of rain between November 4th and 5th.

Heavy Rain, Jefferson

When
November 4, 6:00 AM CST to November 5, 9:00 AM CST
Where
Jefferson County, 1.08 mi E of Goldman
Reported by
Mesonet
Coordinates
38.300, -90.510

A mesonet site near Hillsboro measured 9.75 inches of storm total rain between November 4th and 5th.

Flash Flood, Reynolds

When
November 4, 6:16 AM CST to 7:58 AM CST
Where
Reynolds County, 6.03 mi W of Greeley to 4.46 mi NNE of Munger
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.520, -91.290

Heavy rain caused 8 to 12 inches of swift moving water over multiple roadways in Reynolds County. Impacted highways include Highway 72 near County Road 927, Highway 72 at 3rd Street in Bunker, Highway 21 at Highway 49, and Highway N near the Reynolds/Iron County border.

Flash Flood, Iron

When
November 4, 7:52 AM CST to 2:13 PM CST
Where
Iron County, 1.76 mi NE of Middle Brook to 0.69 mi N of Vulcan
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$60,000
Reported by
Law Enforcement
Coordinates
37.690, -90.660

Flash flooding caused 1 fatality near Knob Creek in Ironton. It also resulted in swift water rescues along County Road 207 in Arcadia and on State Highway C near Annapolis. A car was pushed off a bridge and into the St. Francois River at State Highway U and County Road 31. Water was covering the bridge at the time.

Heavy Rain, Crawford

When
November 4, 8:00 AM CST to November 5, 8:00 AM CST
Where
Crawford County, 2.18 mi W of Vivian
Reported by
CoCoRaHS
Coordinates
37.920, -91.440

A CoCoRaHS station measured 9.95 inches of storm total rain.

Heavy Rain, St. Louis

When
November 4, 10:00 AM CST to November 5, 8:35 AM CST
Where
St. Louis County, Ferguson
Reported by
Trained Spotter
Coordinates
38.750, -90.300

A trained spotter measured 9.52 inches of storm total rain. Light rain was still falling at the time of the observation.

Flash Flood, Washington

When
November 4, 11:42 AM CST to November 5, 1:10 AM CST
Where
Washington County, 0.54 mi W of Baryties
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.070, -90.680

Heavy rain caused water to run over Route CC near Highway 21 and Route E east of Potosi.

Tornado, Montgomery

When
November 4, 9:28 PM CST to 9:30 PM CST
Where
Montgomery County, 2.67 mi ESE of Liege to 3.98 mi E of Liege
Rating
EF0
Path length
1.87 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
38.984, -91.305

A brief, weak tornado formed along Baptist Rd in Montgomery County, tracking east-northeastward. The tornado did not impact any structures, but produced sporadic tree damage and lofted crop debris that was sampled by the KLSX radar. The tornado was rated EF-0 and had a path length of 1.87 miles and a max path width of 25 yards. No deaths or injuries were reported.

Tornado, St. Charles

When
November 4, 9:39 PM CST to 9:48 PM CST
Where
St. Charles County, 1.08 mi N of Foristell to 2.7 mi NNW of Flint Hill
Rating
EF0
Path length
4.94 mi
Path width
75 yd
Continued into
Lincoln, Mo (LSX)
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
38.836, -90.952

An EF-0 tornado touched down just after 9:30pm CST on the evening of Monday, November 4th in northwestern St. Charles County. The tornado tracked to the northeast for just under 5 miles, damaging several trees, a pole barn and causing minor damage to a residence. It then tracked into southern Lincoln County. The tornado had a path length of 4.94 miles and a max path width of 75 yards in St. Charles County. No deaths or injuries were reported.

Tornado, Lincoln

When
November 4, 9:48 PM CST to 9:49 PM CST
Where
Lincoln County, 4.31 mi SW of Ethlyn to 3.18 mi SW of Ethlyn
Rating
EF0
Path length
1.14 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
38.887, -90.888

The tornado then crossed Highway 61 from St. Charles County into far southern Lincoln County doing minor and isolated tree damage before lifting. The tornado had a path length of 1.14 miles and a max path width of 25 yards in Lincoln County. No deaths or injuries were reported.

Flash Flood, Jefferson

When
November 4, 10:45 PM CST to November 5, 5:30 AM CST
Where
Jefferson County, 0.69 mi N of Oermann to 0.69 mi S of House Spgs Arpt
Cause
Heavy Rain
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
38.310, -90.720

Flash flooding resulted in cropland, yard, basement, and road flooding around Jefferson County. Water flooded residences in a mobile home park in High Ridge, with several homes and mobile homes being evacuated. Multiple water rescues were also reported in House Springs.

Flash Flood, St. Louis

When
November 4, 11:00 PM CST to November 5, 9:00 AM CST
Where
St. Louis County, 0.54 mi E of Brentwood to 0.54 mi NNW of Oakland
Cause
Heavy Rain
Deaths
2 direct, 0 indirect
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
38.620, -90.360

Heavy rain caused numerous road closures with vehicles stranded in St. Louis County. Multiple water rescues were reported from cars driving through flooded roadways. At Bayless and I-55, flash flooding from heavy rain and overflow from Gravois Creek resulted in two fatalities.

Flood, St. Louis

When
November 4, 11:00 PM CST to November 5, 10:00 AM CST
Where
St. Louis County, 0.72 mi NNE of Castle Pt to 1.23 mi ENE of Mehlville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Official NWS Observations
Coordinates
38.789, -90.264

Numerous area creeks saw rapid rises due to persistent heavy rain. Overflowing creeks resulted in flooding of basements, yards, and cropland and also contributed to the 2 fatalities mentioned previously in this episode. Gravois Creek at Mehlville saw its highest crest ever recorded, with Deer Creek at Ladue and Grand Glaize Creek at Valley Park seeing their second highest crests on record.

Flash Flood, St. Louis (C)

When
November 5, 2:00 AM CST to 6:00 AM CST
Where
St. Louis (C) County, 2.97 mi SSE of St Louis to 2.63 mi WNW of Carondelet
Cause
Heavy Rain
Property damage
$60,000
Reported by
Department of Highways
Coordinates
38.610, -90.230

Heavy rain caused water over major roadways such as I-44 at Nebraska Ave and I-70 at Carrie Avenue. On Skinker Blvd, vehicles were stranded due to flash flooding.

Flood, Crawford

When
November 5, 3:50 AM CST to 10:34 AM CST
Where
Crawford County, 1.92 mi NNW of Hinch to 2.89 mi SE of Hinch
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.097, -91.179

Heavy rain caused water over Highways 19 and 8 on the east side of Steelville. A trooper also reported that the Meramec River was 4 feet over the road at Campbell Bridge on Highway N.

Heavy Rain, St. Louis (C)

When
November 5, 8:00 AM CST to 8:19 AM CST
Where
St. Louis (C) County, 2.82 mi S of St Louis
Reported by
Mesonet
Coordinates
38.610, -90.260

A mesonet station in south St. Louis City measured 7.46 inches of storm total rainfall.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Iron2024-11-0466MaleVehicle/Towed TrailerDirect
Flash Flood, St. Louis2024-11-0541MaleVehicle/Towed TrailerDirect
Flash Flood, St. Louis2024-11-0563FemaleVehicle/Towed TrailerDirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyThe tornado archive for Missouri, 2024Warnings in Missouri, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1217089, 1217085, 1217087, 1217091, 1217084, 1217086, 1217694, 1217690, 1217088, 1217695, 1217696, 1217697, 1217090, 1217688, 1217689, 1217691, 1217693, 1217692.